Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 110, NWS Blacksburg, VA

May 20, 1998Grayson County, Smyth County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 20, 1998, 8:38 PM EDT for Grayson County, Smyth County, Virginia. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 20, 1998, 8:38 PM EDT (00:38 UTC)
Expired
May 20, 1998, 9:25 PM EDT
In force
47 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Grayson County, VA, Smyth County, VA

What was reported inside it

TimeReportWhereRemark
May 20, 8:45 PM EDTHail 0.88Thomas Bridge, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 7:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.6 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 1998-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1319 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1463 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 210040 RRA
SVRRNK
VAC077-173-210125-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
838 PM EDT WED MAY 20 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAYSON COUNTY IN SOUTHWESTERN VIRGINIA.
  SMYTH COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 925 PM EDT.

* AT 838 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 32 MILES NORTH OF BOONE OR 9 MILES WEST OF TROUT
  DALE MOVING EAST AT 15 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  RUGBY                           AROUND 905 PM EDT..
  TROUT DALE                      AROUND 910 PM EDT..
  SUGAR GROVE                  >   AROUND 915 PM EDT..
  VOLNEY                          AROUND 920 PM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/TW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:50 PM EDT, 5 hours 48 minutes earlier.

Area forecast discussion, May 20, 2:50 PM EDT, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT WED MAY 20 1998

RUNNING A LTL LATE THIS AFTN AFTR PLAYING FIXUP ON SOME COMPUTER
PROBLEMS.  AHH...THE BLESSINGS OF TECHNOLOGY.  STL WAITING FOR A FEW
SCTD TSTMS TO DVLP THIS AFTN...BUT WE ARE ALL BEGINNING TO THINK
THAT THE MAIN RAFL ACTION MAY BE W/ TSTM ARRIVAL FM THE NW AS THE
ACTIVITY CONTS TO DVLP AND MOVE E-SEWD.

MORG H70 PLOT AGIN SHOWED A S/WV OVR NEBRASKA EMBEDDED IN THE BROAD
RIDGE ACRS THE CNTRL PTN OF THE U.S.  WAYING IN WAIT AGN FOR THIS TO
DVLP ANOTHER MCS.  TKNS PROGS SUGGEST THIS MAY TRAK THIS WAY TNT...
PLUS THE APRCH OF THE WK BACKDOOR FNT BOTH SUGGEST THAT A CHC POP
FOR TNT IS JUSTIFIED.

THE NGM IS A LTL SLOWER AT PUSHING THE FNT THRU TMRW... WELL ...THRU
THE RDU COUNTIES ANYWAY.  LUKS LIKE THE NGM WANTS TO KEEP THE BNDRY
HANGING ARND THE VA/NC BRDR THRU THE ERLY PART OF THE DAY BFR
GIVING A GOOD PUSH DURG THE AFTN.  AVN SLOER... ETA APRS FASTER. WD
STICK CLOSE TO THE NGM.  BNDRY MGT PROVIDE THE FOCUS FOR 20 POPS...
BUT BELIEVE SKIES WILL BE DRY ELSEWHERE AS MORE STBL AIR ARRIVES IN
THE WAKE OF THE FNT.

TMRW NGT AND FRIDAY BOTH LUK TO BE VRY PLEASANT W/ SEASONABLE TEMPS
AND LWR HUMIDITIES (EVEN MORE MODEST THAN CRNT VALUES).  FWC TEMPS
MAY BE A LTL WARM NORTH OF THE BNDRY TMRW... BUT LUK GOOD ALG AND
SOUTH IF NGM TIMING IS ACCEPTED.  TNT/S TEMPS PROBABLY NOT WARM
ENOUGH... LAST TWO PDS LUK GOOD.

ROA 66/82/56/76 4100    BLF 62/75/51/72 4100
LYH 66/83/57/77 3100    RNK 64/77/53/73 4100
DAN 71/88/59/80 4200

DESROSIERS

In the hours before

Local storm report, May 20, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715 PM     4 W WARRENSVILLE          NC   0.88 INCH HAIL
05/20/98   ASHE                           REPORTED BY SPOTTER.

TW
Local storm report, May 20, 7:20 PM EDT, 1 hour 18 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED MAY 20 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

715 PM     4 W WARRENSVILLE          NC   0.88 INCH HAIL
05/20/98   ASHE                           REPORTED BY SPOTTER.

TW
Special weather statement, May 20, 7:40 PM EDT, 58 minutes before
NCZ001>004-018>020-VAZ007-009>013-015>017-032-WVZ042-210330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
740 PM EDT WED MAY 20 1998

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PORTIONS OF
SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH
CAROLINA UNTIL 11 PM..

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF
SOUTHERN WEST VIRGINIA...SOUTHWEST VIRGINIA AND NORTHWEST NORTH
CAROLINA UNTIL 11 THIS EVENING. THE WATCH AREA INCLUDES THE
FOLLOWING COUNTIES...

IN WEST VIRGINIA...MERCER

IN VIRGINIA...TAZEWELL... BLAND... GILES... SMYTH... WYTHE...
   PULASKI... MONTGOMERY... GRAYSON... CARROLL... FLOYD AND
   PATRICK...

IN NORTH CAROLINA...ASHE... WATAUGA... ALLEGHANY... WILKES...
   SURRY... YADKIN AND STOKES.

AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER EASTERN KENTUCKY WAS
MOVING EAST-SOUTHEAST AND IS EXPECTED TO MOVE ACROSS PORTIONS OF THE
WATCH AREA DURING THE EVENING HOURS. THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING STRONG...DAMAGING WINDS AND LARGE HAIL.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND NEAR THE WATCH AREA. PERSONS SHOULD WATCH FOR
THREATENING WEATHER AND LISTEN TO NOAA WEATHER RADIO... COMMERCIAL
RADIO OR TELEVISION FOR FURTHER INFORMATION.

JDS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:13 PM EDTSevere Thunderstorm WarningRNKTazewell42 min

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.